Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 93, NWS Dodge City, KS

May 22, 1995Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1995, 7:21 PM CDT for Hodgeman County, Kansas. It was in force for 54 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 7:21 PM CDT (00:21 UTC)
Expired
May 22, 1995, 8:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 230022
SVRDDC
KSC083-230115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...HODGEMAN COUNTY
 
AT 720 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST WEST OF
JETMORE MOVING EAST AT AROUND 10 MILES AN HOUR. THIS STORM WAS PART OF A
LINE OF STORMS THAT EXTENDED WEST TO EAST ACROSS HODGEMAN COUNTY ALONG
HIGHWAY 156. THE STORM WILL REACH JETMORE BY 730 PM CDT.
 
THIS STORM WAS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. YOU\
SHOULD TAKE SHELTER NOW FROM THIS DANGEROUS STORM.
 
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 900 PM CDT.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE A TORNADO WITH LITTLE OR NO
WARNING.
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:22 AM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, May 22, 11:22 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT MON MAY 22 1995

QSTN TDY IS TIMING TSTMS FOR THIS AFTN. MSWIS AND PRFLRS 5M(A,V) HV STG
VORT OVR NM WHICH SHD SWING INTO SW KS BY LATE AFTN JUST IN TIME TO MEET
GREATEST INSTBLTY WITH CAPES ARND 3000 AND LI`S -6 TO -8. S/W SHD ALSO
ALTER SHR PROFILE ENUF TO INCRG SRH INTO THE 200`S. BASED ON THIS...WD
XPCT A LATE AFTN WATCH SOMEWHERE IN THE RGN AND WL THUS UP POPS A BIT
AND WORD FOR LATE AFTN DVLPMT. NO DOUBT OF PCPN TNGT SO WENT CATEGORICAL.
IN FACT...AS FNT COMES IN FM N TO MEET THE JUICE AND VORT MAX FROM THE
SOUTHWEST...XPCT TRAIN ECHOING ALG THE FN FM ARND MEADE NE SO WL GO
FFW THAT AREA FOR TNGT...FFW IN NRN ZN*S WITH THE FNT FOR THIS AFTN.
TONIGHTS LOWS LOOK TOO COOL BASED ON AMNT OF MSTR IN AIR SO BUMPED UP.
REST OF FCST OKAY ATTM.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:02 PM CDTSevere Thunderstorm WarningDDCEdwards43 min
May 22, 7:15 PM CDTSevere Thunderstorm WarningDDCFinney45 min
May 22, 7:46 PM CDTSevere Thunderstorm WarningDDCEdwards, Stafford44 min
May 22, 8:35 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford40 min
May 22, 9:46 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa44 min
May 22, 10:04 PM CDTSevere Thunderstorm WarningDDCPratt41 min
May 22, 10:43 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
May 22, 11:14 PM CDTSevere Thunderstorm WarningDDCClark, Meade56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.